Wyoming, 2020

Damaging Winds in Wyoming, June 7, 2020

June 7, 2020 · NWS SLC · 3 events in 1 county or zone

Severe thunderstorms brought damaging wind gusts to southwest Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms brought damaging wind gusts to southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 7, 10:45 AM MST, 0 minutes earlier.

Area forecast discussion, Jun 7, 10:45 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1145 AM MDT Sun Jun 7 2020

.UPDATE...Strong to severe thunderstorms formed early this morning
along the tightening low-level baroclinic zone extending from
west-central through northern Utah. The strongest of the storms
formed across northern Utah in the area of strongest shear and
low-level forcing. Showers and thunderstorms will persist along
the still strengthening baroclinic zone across central Utah
through southwest Wyoming. Thunderstorms could turn strong to
severe again later this afternoon as the upper trough advances
into western Utah and upper divergence increases with arrival of
jet maxima during the afternoon.

&&

.SYNOPSIS...A cold, slow moving Pacific storm system will cross
the region through Monday bringing unseasonably cool temperatures
along with unsettled weather. A warming and drying trend will
follow for midweek.

&&

.SHORT TERM (Through 12Z Wednesday)...A broad longwave trough
encompasses much of the western CONUS early this morning, anchored
around an upper low spinning along the Oregon coast. Several
shortwave features are noted rotating through the mean flow, and
will bring periods of precipitation to northern and central Utah
through Monday.

Currently one such shortwave trough is noted in water vapor
imagery lifting through northern Utah, and aiding in a cluster of
showers and thunderstorms north of I-80. These should continue
gradually spreading northeast within the region of larger scale
ascent associated with the passing wave, and continue to impact
areas along the Idaho border through at least Sunrise.

In the wake of this feature a 700mb baroclinic zone noted eastern
Nevada in RAP analysis is forecast to push eastward, as the
upstream upper low continues on an eastward trajectory and pushes
into the interior Pacific Northwest. Increasing lift along this
boundary should allow a band of precipitation to fill in along the
Wasatch Front and adjacent areas this morning, and persist into
the afternoon hours. Cooling in the wake of this boundary should
allow 700mb temps to fall to near -3C or so by late afternoon
dropping snow levels below 8000 feet across northern Utah mainly
north of I-80.

Ahead of this boundary strengthening southwesterly flow will allow
for windy to locally very windy conditions across the southern and
eastern CWA this afternoon. The Wind Advisory for this area looks
in good shape.

The upper low is forecast to continue eastward overnight, and as
it does so colder air will continue to stream into northern and
central Utah in the wake of the departing frontal zone. 700mb
temperatures are expected to fall into the -6C to -7C range
across northern Utah Monday morning, dropping snow levels below
6000 feet. As the trailing mid level trough axis associated with
the passing upper low crosses northern Utah, anticipate an
increase in precipitation Monday morning, which may be locally
enhanced downwind of the Great Salt Lake. Although snow levels may
fall to the upper benches along the Wasatch Front and the valley
floors of the Wasatch Back, any accumulation should remain above
roughly 6500 feet or so during the morning hours. Precipitation
will likely linger into the afternoon before ending as the upper
trough moves east.

With the much colder airmass moving into the area a Hard Freeze
Watch is in effect for the Wasatch Mountain Valleys for both
tonight and Monday night. Held off on upgrading at this time given
concerns regarding potential for cloud cover which would limit
radiational cooling. This airmass will also keep temperatures
across most valleys confined to the 50s on Monday, a good 20
degrees or so below climo. Mid level ridging building into the
region beginning Tuesday will allow for a warming trend heading
into midweek.

.LONG TERM (After 12Z Wednesday)...With high pressure in place,
Utah and southwest Wyoming will see a steady warming trend with
dry conditions for the middle to latter part of the work week.
Maxes are currently expected to be at least 10F above seasonal
normals for Thursday and Friday.

Winds will start to pick up on Friday as a Pacific storm system
makes its way onshore. Global models and ensembles all tend to
show this system impacting the forecast area over the weekend,
bringing cooler temperatures and at least some potential for
precipitation. However, a good amount of spread continues to exist
with regard to the strength of the low along with its track once
it moves onshore, so there is still a good deal of uncertainty at
this time about the precipitation threat for day seven and beyond.

&&

.AVIATION...Showers and thunderstorms now east of the KSLC
terminal will redevelop near the terminal after 20z. Strong
thunderstorms will be possible with gusty/erratic winds, hail,
and brief MVFR ceilings/visibilities in heavier precipitation.
Shower and thunderstorm activity will begin to wind down after
23z, with only lingering light showers in vicinity to the
terminal overnight. Prevailing winds will remain northerly through
the current TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ498.

     Wind Advisory until 9 PM MDT this evening for UTZ013-020-021.

     Hard Freeze Watch from late tonight through Tuesday morning for
     UTZ006.

WY...None.
&&

CONGER/SEAMAN/TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 7, 3:18 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
418 AM MDT Sun Jun 7 2020

UTZ001>016-019>021-517-518-WYZ021-081030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
418 AM MDT Sun Jun 7 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty south winds will result in windy conditions across much of
southern Utah. A wind advisory is in effect today for the San
Rafael Swell and Glen Canyon areas along with south central Utah.

These winds will also result in critical fire weather conditions
across south central Utah, where a Red Flag Warning is in effect
from Noon until 9 PM.

A slow moving cold front across northern and central Utah will
bring widespread showers and isolated thunderstorms through much
of the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Much colder air will spread across the area late tonight dropping
snow levels to near 6000 feet Monday morning. Rain and snow
showers will continue across northern Utah through Monday with
accumulating snowfall expected above 7500 feet.

This colder air will bring the potential for sub-freezing
temperatures to some outlying areas both early Monday morning, and
late Monday night into Tuesday morning. A Hard Freeze Watch is in
effect for the Wasatch Mountain Valleys during this timeframe.

Drier and warmer weather is expected for the middle portion of the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 7, 9:37 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1037 AM MDT Sun Jun 7 2020

UTZ007-071715-
Wasatch Mountains I-80 North UT-
1037 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CACHE AND NORTHERN
RICH COUNTIES UNTIL 1115 AM MDT...

At 1036 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles southeast of Utah State University, or
14 miles east of Logan...moving northeast at 25 mph.  Additional
thunderstorms are developing near Bear Lake.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Randolph, Laketown, Garden City, Garden, Bear Lake, Meadowville,
Pickelville and Lakota.

This includes the following highways...
 US Route 89 near mile marker 477, between mile markers 479 and 480,
and between mile markers 489 and 502.
 Utah Route 30 between mile markers 110 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4181 11104 4172 11105 4153 11158 4165 11172
      4200 11148 4200 11105
TIME...MOT...LOC 1636Z 220DEG 22KT 4166 11157

CRK
Special weather statement, Jun 7, 10:07 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1107 AM MDT Sun Jun 7 2020

UTZ003-004-006-008>010-071745-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-Salt Lake and Tooele Valleys UT-
1107 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...SOUTHEASTERN
SALT LAKE...WEST CENTRAL DUCHESNE...SOUTHWESTERN SUMMIT AND NORTH
CENTRAL UTAH COUNTIES UNTIL 1145 AM MDT...

At 1106 AM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Little
Cottonwood Canyon to 7 miles northeast of Brigham Young University...
and moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Park City, Heber City, Orem, Draper, Pleasant Grove, Heber,
Lindon, Alpine, Kamas, Oakley, Francis, Daniel, Little Cottonwood
Canyon, Brigham Young University, Wasatch Mountain State Park, Samak,
Timber Lakes, South Snyderville Basin and Big Cottonwood Canyon.

This includes the following highways...
 US Route 40 between mile markers 3 and 29.
 Utah Route 35 between mile markers 0 and 26.
 Mirror Lake Highway between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4090 11116 4049 11086 4025 11165 4050 11182
TIME...MOT...LOC 1706Z 238DEG 33KT 4051 11168 4033 11155

Webber
Special weather statement, Jun 7, 10:15 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1115 AM MDT Sun Jun 7 2020

UTZ007-071745-
Wasatch Mountains I-80 North UT-
1115 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RICH COUNTY UNTIL
1145 AM MDT...

At 1115 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Laketown...moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Laketown, Garden City, Bear Lake, Garden and Pickelville.

This includes Utah Route 30 between mile markers 113 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4178 11105 4170 11126 4188 11142 4200 11130
      4200 11105
TIME...MOT...LOC 1715Z 238DEG 33KT 4186 11125

Webber
Local storm report, Jun 7, 10:27 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLOOD            SALT LAKE CITY          40.78N 111.87W
06/07/2020                   SALT LAKE          UT   TRAINED SPOTTER

            MINOR STREET FLOODING NEAR DOWNTOWN.

&&

MCONGER
Special weather statement, Jun 7, 10:30 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1130 AM MDT Sun Jun 7 2020

UTZ007-009-WYZ021-071815-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
1130 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHEASTERN
MORGAN...NORTHWESTERN SUMMIT AND NORTHWESTERN UINTA COUNTIES UNTIL
1215 PM MDT...

At 1130 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles west of Evanston...moving northeast at
50 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Evanston, Woodruff, Almy, Wahsatch and Castle Rock.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 1 and 2.
 Interstate 80 in Utah between mile markers 180 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4164 11104 4158 11104 4158 11074 4101 11119
      4121 11140 4168 11106
TIME...MOT...LOC 1730Z 210DEG 44KT 4126 11120

CRK
Special weather statement, Jun 7, 10:31 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1131 AM MDT Sun Jun 7 2020

UTZ007-009-WYZ021-071815-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
1131 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHWESTERN
SUMMIT AND WESTERN UINTA COUNTIES UNTIL 1215 PM MDT...

At 1130 AM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 11 miles northeast
of Coalville to 9 miles north of Oakley...and moving northeast at 45
mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Evanston, Ragen, Wahsatch, Emory, Castle Rock, Altamont, Piedmont and
Leroy.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 1 and 25.
 Interstate 80 in Utah between mile markers 173 and 196.
 Mirror Lake Highway between mile markers 52 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4156 11066 4108 11053 4079 11125 4105 11138
TIME...MOT...LOC 1730Z 232DEG 39KT 4105 11127 4086 11122

Webber

The radar

The Salt Lake City radar (KMTX), 124 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
June 7, 10:45 AM MST to 11:00 AM MST
Where
Uinta County, 0.86 mi SE of Evanston
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.260, -110.970

The Evanston-Uinta County Airport - Burns Field ASOS recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Uinta

When
June 7, 11:22 AM MST to 11:28 AM MST
Where
Uinta County, 3.41 mi ESE of Leroy
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -110.560

The French sensor recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Uinta

When
June 7, 11:52 AM MST
Where
Uinta County, 2.18 mi WNW of Church Buttes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.430, -110.120

The I80 - Church Butte sensor recorded a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906180, 906181, 906182.